How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Pauline Your Own Question
Pauline
Pauline, Doctor (MD)
Category: Health
Satisfied Customers: 8631
Experience:  Medical Doctor & Registered Pharmacist. Worked as Community pharmacist for 17 years.
659881
Type Your Health Question Here...
Pauline is online now
A new question is answered every 9 seconds

hand tremor or shaking happens when holding a cup of coffee

Resolved Question:

hand tremor or shaking happens when holding a cup of coffee or utensils when eating. Parent had same thing when he was older too but never diagnosed. Is this a neurological problem? I see a long list of items that can cause it. What kind of specialist would be best to see?

Thank You.

Barbara Copeland
XXX-XXX-XXXX
Submitted: 6 years ago.
Category: Health
Expert:  Pauline replied 6 years ago.

How long have you had the tremor?

Any problems with walking?

Do you take any medication?

Customer: replied 6 years ago.
Almost 20 yrs
No.
Yes
Expert:  Pauline replied 6 years ago.

Thanks for the extra information. A long term tremor may be something called 'benign essential tremor' which is something that is irritating and is worse on movement but absent at rest.

 

It is often worse with caffeine and tiredness, but if it is becoming more troublesome then you need to speak to a neurologist. It can sometimes be improved with beta-blockers or other medication.

Customer: replied 6 years ago.
My Dr is an internist who stated there is medication for the tremor but many times the treatment is worse than the issue itself. Could this be the case, too?
Expert:  Pauline replied 6 years ago.
The side effects of the medication will depend on the exact nature of the drug selected. The beta blocker may leave you slightly tired, but many people take it without problems while the other common drug is gabapentin. This is best started at a low dose and increase gradually.
Pauline and other Health Specialists are ready to help you

Related Health Questions